Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 20, NWS Wilmington, OH

May 24, 2020Boone County, Kenton County, Kentucky

NWS Wilmington, OH issued this flash flood warning at May 24, 2020, 5:23 PM EDT for Boone County, Kenton County, Kentucky. It was in force for 112 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2020, 5:23 PM EDT (21:23 UTC)
Expired
May 24, 2020, 7:15 PM EDT
In force
112 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Boone County, KY, Kenton County, KY

The radar

The Cincinnati radar (KILN), 83 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 5:45 PM EDTFLASH FLOOD5 Sw Alexandria, KYDECOURSEY PIKE CLOSED
May 24, 6:15 PM EDTFLASH FLOOD1 S Walton, KYPORTION OF SALEM CREEK ROAD UNDER WATER DUE TO RAPID RISES ALONG SALEM CREEK RD. TIME OF EVENT ESTIMATED.
May 24, 6:55 PM EDTHEAVY RAIN 2.065 S Covington, KYSTORM TOTAL RAINFALL THUS FAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

363 
WGUS51 KILN 242123
FFWILN
KYC015-117-242315-
/O.NEW.KILN.FF.W.0020.200524T2123Z-200524T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
523 PM EDT Sun May 24 2020

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Kenton County in northern Kentucky...
  Southern Boone County in northern Kentucky...

* Until 715 PM EDT.

* At 522 PM EDT, radar indicated thunderstorms producing heavy rain
  across the warned area. Flash flooding is ongoing or expected to 
  begin shortly. Up to 2 inches of rain has already fallen over 
  portions of the warned area, with another 1 to 2 inches possible 
  in the next hour.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that may experience flooding include...
  Covington, Florence, Independence, Erlanger, Edgewood, Elsmere,
  Taylor Mill, Fort Wright, Walton, Union, Crittenden, Wilder, Ryland
  Heights, Fairview, Visalia, Atwood, Richwood, Bracht, White Villa
  and Fiskburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3878 8467 3896 8468 3904 8449 3902 8449
      3900 8445 3897 8446 3897 8445 3899 8443
      3895 8444 3895 8446 3890 8444 3886 8445
      3885 8446 3882 8445 3883 8443 3882 8442
      3880 8442 3879 8456 3879 8460 3880 8463

FLASH FLOOD...RADAR INDICATED

$$

KC
2 follow-up statements
191 
WGUS71 KILN 242146
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
546 PM EDT Sun May 24 2020

KYC015-117-242315-
/O.CON.KILN.FF.W.0020.000000T0000Z-200524T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kenton KY-Boone KY-
546 PM EDT Sun May 24 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR
KENTON AND SOUTHERN BOONE COUNTIES...

At 544 PM EDT, law enforcement reported thunderstorms producing 
heavy rain across the warned area. Flash flooding was reported in 
the Visalia area, with heavy rain continuing across the warned area.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that may experience flooding include...
Covington, Florence, Independence, Erlanger, Edgewood, Elsmere,
Taylor Mill, Fort Wright, Walton, Union, Crittenden, Wilder, Ryland
Heights, Fairview, Visalia, Atwood, Richwood, Bracht, White Villa and
Fiskburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3878 8467 3896 8468 3904 8449 3902 8449
      3900 8445 3897 8446 3897 8445 3899 8443
      3895 8444 3895 8446 3890 8444 3886 8445
      3885 8446 3882 8445 3883 8443 3882 8442
      3880 8442 3879 8456 3879 8460 3880 8463

FLASH FLOOD...OBSERVED

$$

KC
203 
WGUS71 KILN 242309
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
709 PM EDT Sun May 24 2020

KYC015-117-242318-
/O.EXP.KILN.FF.W.0020.000000T0000Z-200524T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kenton KY-Boone KY-
709 PM EDT Sun May 24 2020

...THE FLASH FLOOD WARNING FOR KENTON AND SOUTHERN BOONE COUNTIES
WILL EXPIRE AT 715 PM EDT...

The heavy rain has ended The heavy rain has ended so new flash 
flooding is not expected at this time. However, the flash flood 
warning is being replaced with an areal flood warning as water 
continues to drain into creeks and rivers. 

LAT...LON 3878 8467 3896 8468 3904 8449 3902 8449
      3900 8445 3897 8446 3897 8445 3899 8443
      3895 8444 3895 8446 3890 8444 3886 8445
      3885 8446 3882 8445 3883 8443 3882 8442
      3880 8442 3879 8456 3879 8460 3880 8463

$$

McGinnis

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:56 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 24, 3:56 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
356 PM EDT Sun May 24 2020

.SYNOPSIS...
Warm and humid conditions will occur through much of the week
with a chance of thunderstorms each day, primarily in the
afternoon and evening hours.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Scattered showers and storms have developed in the Tri-State
which may develop a bit further north into east central Indiana.
Activity in eastern Kentucky may also eventually spread into
northeast Kentucky and perhaps south central Ohio later this
afternoon. All convection will diminish during the evening. Some
high to mid clouds will move across the region overnight. Cannot
completely rule out an isolated shower or two falling out of the
mid deck. Temperatures will only fall back into the mid to upper
60s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Weak disturbance moving north around an upper high combined
with some weak lower level convergence may result in a little
better coverage in showers and thunderstorms on Monday with
initiation perhaps a bit earlier in the day. At this point still
think coverage will be scattered with convection once again
diminishing early in the evening. Shear remains weak, so mainly
just some local downpours. Temperatures, both Monday highs and
Monday night lows, will be just a degree or two warmer than
today/tonight.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
High amplitude mid-level
ridge in place to begin the extended period, with sensible weather
in the Ohio Valley in line with this pattern: above normal
temperatures. Light southerly winds around a broad surface high off
the east coast will provide above normal dewpoints as well; however,
without much in the way of triggers, precipitation should be limited
to scattered diurnal showers and storms.

This pattern remains in place until Thursday, when a progressive
northern stream shortwave shifts southeast into the Great Lakes.
This will help push a cold front south across the Ohio Valley late
Thursday into Friday morning. The best chance of organized showers
and storms should occur ahead of this front. At the current time,
bulk shear appears best to the north associated with the shortwave,
but certainly will need to monitor as updated guidance arrives.

Most GEFS/EPS ensemble members clear the front south of the forecast
area by Saturday morning, with cooler and drier air arriving for the
weekend. There are a few members painting a slower front. With this
uncertainty, decided to keep low-end PoPs in the far south through
Saturday afternoon before clearing. Went with slightly cooler
Superblend on Sunday, which provides highs a bit below normal to
close out the weekend.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Scattered to broken cumulus at the beginning of the period will
diminish at most places towards 00Z. Convection near KCVG/KLUK
will persist for another hour or two. A mid to high deck will
spread across the region. There is some uncertainty whether
these clouds will be thick enough to inhibit valley fog that
could impact KLUK. At this point, it appears that thinning will
be after 09Z allowing for a brief window for visibility to drop
there. Otherwise, just expect some additional cumulus to develop
again late in the TAF period.

OUTLOOK... Thunderstorms are possible, mainly in the afternoon
and evening each day, through Thursday. Thunderstorms will then
be possible Thursday night into Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...Hogue
AVIATION...
Hazardous weather outlook, May 24, 4:54 AM EDT, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
454 AM EDT Sun May 24 2020

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
080-082-250900-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Highland-Pike-
454 AM EDT Sun May 24 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073>075-080-KYZ089>100-OHZ077>079-081-088-250900-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
Clermont-Brown-Adams-Scioto-
454 AM EDT Sun May 24 2020

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

Scattered thunderstorms will develop this afternoon. Heavy rain and
localized flooding is possible with some of the storms this
afternoon into the early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 24, 4:21 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
421 PM EDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND GST     2 S ALEXANDRIA          38.93N 84.38W
05/24/2020  M52 MPH          CAMPBELL           KY   TRAINED SPOTTER

            MEASURED ON PERSONAL WEATHER STATION

&&

JEG
Local storm report, May 24, 4:30 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
430 PM EDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     FLOOD            FRIENDSHIP              38.97N 85.15W
05/24/2020                   RIPLEY             IN   COUNTY OFFICIAL

            FLOODING ON FRIENDSHIP ROAD.

&&

JEG
Special weather statement, May 24, 4:32 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Wilmington OH
432 PM EDT Sun May 24 2020

INZ066-242100-
Franklin IN-
432 PM EDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FRANKLIN COUNTY UNTIL
500 PM EDT...

At 432 PM EDT, radar indicated a strong thunderstorm near Brookville.
This storm was nearly stationary.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Brookville, Cedar Grove, Mount Carmel, Saint Peter and Mixersville.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3948 8509 3949 8482 3948 8482 3931 8493
      3931 8513
TIME...MOT...LOC 2032Z 198DEG 2KT 3934 8503

McGinnis
Special weather statement, May 24, 4:35 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Wilmington OH
435 PM EDT Sun May 24 2020

KYZ092-093-242100-
Kenton KY-Campbell KY-
435 PM EDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT KENTON AND CAMPBELL COUNTIES
UNTIL 500 PM EDT...

At 434 PM EDT, radar indicated a strong thunderstorm over
Independence. This storm was nearly stationary.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Penny size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Covington, Independence, Erlanger, Fort Thomas, Newport, Edgewood,
Alexandria, Elsmere, Fort Mitchell, Villa Hills, Highland Heights,
Taylor Mill, Fort Wright, Ludlow, Southgate, Crescent Springs,
Walton, Crestview Hills, Park Hills and Lakeside Park.

This includes the following Interstates...
 I-71 in Ohio near mile marker 0.
 I-75 in Kentucky between mile markers 185 and 191.
 I-75 in Ohio near mile marker 0.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3886 8460 3889 8460 3893 8461 3908 8460
      3908 8457 3910 8455 3907 8443 3906 8443
      3904 8441 3904 8437 3903 8434 3900 8430
      3886 8441 3882 8455
TIME...MOT...LOC 2034Z 198DEG 2KT 3896 8450

McGinnis
Local storm report, May 24, 5:15 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
515 PM EDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     FLASH FLOOD      CLARYVILLE              38.92N 84.41W
05/24/2020                   CAMPBELL           KY   BROADCAST MEDIA

            PHOTO OF WATER IN A STREET IN THE CLARYVILLE AREA DEEPER
            THAN A CAR TIRE.

&&

JEG
Special weather statement, May 24, 5:22 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Wilmington OH
522 PM EDT Sun May 24 2020

OHZ078-079-242145-
Clermont OH-Brown OH-
522 PM EDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLERMONT AND WEST
CENTRAL BROWN COUNTIES UNTIL 545 PM EDT...

At 521 PM EDT, radar indicated a strong thunderstorm over Felicity.
This storm was nearly stationary.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Felicity, Utopia, Point Isabel and Feesburg.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3878 8411 3879 8412 3890 8415 3890 8396
      3878 8401 3877 8403
TIME...MOT...LOC 2121Z 258DEG 4KT 3881 8407

McGinnis

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:05 PM EDTSevere Thunderstorm WarningILNCampbell, Kenton40 min
May 24, 4:18 PM EDTAreal Flood AdvisoryILNCampbell, Kenton117 min
May 24, 4:29 PM EDTAreal Flood AdvisoryILNGrant, Pendleton2 hr
May 24, 4:35 PM EDTSpecial Weather StatementILNCampbell, Kenton25 min
May 24, 4:42 PM EDTSevere Thunderstorm WarningILNCampbell, Kenton22 min
May 24, 4:47 PM EDTAreal Flood AdvisoryILNCampbell, Kenton118 min
May 24, 4:55 PM EDTFlash Flood WarningILNGrant, Pendleton2 hr
May 24, 5:22 PM EDTSpecial Weather StatementILNBracken23 min
May 24, 6:01 PM EDTSpecial Weather StatementILNLewis29 min
May 24, 6:33 PM EDTSpecial Weather StatementILNBracken, Robertson27 min
May 24, 6:54 PM EDTAreal Flood WarningILNBoone, Campbell, Grant, Kenton, Pendleton3 hr
May 24, 7:05 PM EDTFlash Flood WarningILNBracken, Robertson2 hr
May 24, 7:07 PM EDTAreal Flood AdvisoryILNCarroll, Gallatin106 min

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.